Kansas, 2014

High Wind in Kansas, January 16, 2014

January 16, 2014 · NWS ICT · 1 event in 1 county or zone

A deep low pressure area moved across the Great Lakes, with a tightening pressure gradient over the Central Plains. This tight gradient led to very strong and gusty winds northwest winds across much of Central Kansas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A deep low pressure area moved across the Great Lakes, with a tightening pressure gradient over the Central Plains. This tight gradient led to very strong and gusty winds northwest winds across much of Central Kansas. Wind gusts of 45 to 55 mph occurred along Interstate 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 16, 11:23 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 16, 11:23 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1123 AM CST THU JAN 16 2014

.SYNOPSIS...
ISSUED AT 308 AM CST THU JAN 16 2014

IN THE UPPER LEVELS...A STRONG SHORTWAVE IS DIVING SOUTHEAST
ACROSS THE NORTHERN PLAINS/UPPER MISSISSIPPI VALLEY WITH
ADDITIONAL SHORTWAVE ENERGY OVER THE EASTERN CONUS. AT THE
SURFACE...DEEP LOW PRESSURE IS CENTERED OVER NORTHERN MN WITH A
TROUGH EXTENDING FROM EASTERN KS AND DOWN INTO WEST TX.

&&

.UPDATE...
ISSUED AT 1114 AM CST THU JAN 16 2014

HAVE RECENTLY EXPANDED THE WIND ADVISORY FOR THE REMAINDER OF
SOUTHEAST KS...AND THE RED FLAG WARNING INTO SOUTHEAST KS. THIS IS
BASED ON RECENT WIND OBSERVATIONS AT CNU...13K (EUREKA) AND ICT.
NUDGED HIGHS UP 2-4 DEGREES ALSO BASED ON OBSERVATION TRENDS.

JMC

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 308 AM CST THU JAN 16 2014

THE STRONG SHORTWAVE IS EXPECTED TO TRACK SOUTHEAST TODAY ACROSS
THE MID MISSISSIPPI VALLEY. AS THIS OCCURS STRONG NW WINDS WILL
OVERSPREAD THE AREA. WITH PLENTY OF SUN WE SHOULD GET DEEP MIXING
AND WITH UNIDIRECTIONAL FLOW UP TO AT LEAST 500MB. THIS WILL PROVIDE
PRIME MOMENTUM TRANSFER CONDITIONS. WILL GO AHEAD AND CONVERT THE
HIGH WIND WATCH TO A HIGH WIND WARNING AND LEAVE THE WIND ADVISORY
FOR THE REMAINDER OF CENTRAL AND SOUTH CENTRAL KS. WILL ALSO
CHANGE THE FIRE WEATHER WATCH OVER TO A RED FLAG WARNING. SEE FIRE
WEATHER SECTION FOR ADDITIONAL DETAILS.

DEEP MIXING WILL ALLOW FOR THE AREA TO REACH ITS MAX HEATING
POTENTIAL PRODUCING ABOVE NORMAL TEMPS ACROSS THE ENTIRE FORECAST
AREA TODAY.

SHORTWAVE ENERGY WILL RAPIDLY MOVE SOUTHEAST ON FRI AND BY FRI
EVENING WILL BE SITUATED OVER THE TENNESSEE VALLEY. SOME COOLER
AIR WILL TRY TO WORK-IN FROM THE EAST BUT A MAJOR COOL DOWN IS NOT
EXPECTED WITH HIGHS FRI NEAR SEASONAL NORMALS. THE ACTIVE NW FLOW
PATTERN WILL CONTINUE FOR SAT AS ANOTHER IMPULSE TRACKS OUT OF
MANITOBA AND INTO THE MID MISSISSIPPI VALLEY BY SAT AFTERNOON. THE
SLIGHTLY FURTHER EAST POSITION OF THE STORM TRACK WILL KEEP ABOVE
NORMAL TEMPS IN PLACE. IN FACT...WITH GREAT DOWNSLOPE AND MIXING
CONDITIONS...MUCH OF THE AREA COULD SEE HIGHS IN THE LOW 60S SUN.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 308 AM CST THU JAN 16 2014

THE POLAR VORTEX WILL SLIDE SOUTHEAST OVER ONTARIO/QUEBEC THROUGH
THESE EXTENDED PERIODS PULLING DOWN SOME VERY COLD AIR OVER GREAT
LAKES/OHIO VALLEY. MEANWHILE OVER THE PLAINS NW FLOW WILL REMAIN
WHICH WILL KEEP NEAR TO ABOVE NORMAL TEMPS IN PLACE ALONG WITH THE
CONTINUED DRY CONDITIONS. CONFIDENCE IS HIGH THAT THROUGH THE NEXT
7 DAYS WE ARE NOT LOOKING AT ANY SIGNIFICANT COLD OUTBREAKS OR
WINTER STORMS.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1114 AM CST THU JAN 16 2014

MAIN HAZARD: STRONG/GUSTY NORTHWEST WINDS.
DEEP SURFACE-750 MB MIXING AND UNIDIRECTIONAL WIND PROFILES WILL
BRING STRONG NORTHWEST WINDS DOWN TO THE SURFACE THIS AFTERNOON.
PEAK WIND GUSTS OF 40 TO 46 KNOTS ARE EXPECTED AT
RSL/SLN/HUT/ICT/CNU TERMINALS. NORTHWEST WINDS WILL SUBSIDE THIS
EVENING AS MIXING AND DAYTIME HEATING WEAKEN. A FEW SCATTERED
DECKS AT 6,000 FT AGL EXPECTED AT CNU THIS AFTERNOON...OTHERWISE
CLEAR AND VFR IS EXPECTED ELSEWHERE.

JMC

&&

.FIRE WEATHER...
ISSUED AT 1120 AM CST THU JAN 16 2014

VERY STRONG NORTHWEST WINDS ARE STILL EXPECTED TODAY ACROSS
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. SUSTAINED SPEEDS
ACROSS CENTRAL KS WILL BE IN THE 35 TO 40 MPH RANGE WITH GUSTS
TO 50 TO 55 MPH. OVER SOUTH CENTRAL AND SOUTHEAST KS LOOK FOR SUSTAINED
SPEEDS IN THE 30 TO 35 MPH RANGE WITH GUSTS OF 45 TO 50 MPH. RH'S
TODAY WILL RANGE FROM AROUND 18% ALONG/WEST OF HIGHWAY 14...TO THE
30% OVER SE KS. THE GRASSLAND FIRE DANGER INDEX(GFDI) WILL BE
EXTREME OVER ALL BUT FAR SOUTHEAST KANSAS THIS AFTERNOON...WITH
PEAK GFDI VALUES OF 100 TO 135 IN CENTRAL KS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  21  44  27 /   0   0   0   0
HUTCHINSON      54  21  45  27 /   0   0   0   0
NEWTON          53  21  43  28 /   0   0   0   0
ELDORADO        54  21  43  27 /   0   0   0   0
WINFIELD-KWLD   55  22  44  26 /   0   0   0   0
RUSSELL         51  19  47  26 /   0   0   0   0
GREAT BEND      52  18  47  26 /   0   0   0   0
SALINA          50  20  43  26 /   0   0   0   0
MCPHERSON       52  21  44  27 /   0   0   0   0
COFFEYVILLE     55  22  40  27 /   0   0   0   0
CHANUTE         52  19  38  25 /   0   0   0   0
IOLA            52  19  38  24 /   0   0   0   0
PARSONS-KPPF    53  19  39  25 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ049>053-067>072-
082-083-091>096-098>100.

RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR KSZ032-033-
047>053-067>072-082-083-091>096-098.

HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR KSZ032-033-047-
048.

&&
Hazardous weather outlook, Jan 16, 1:01 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
101 PM CST THU JAN 16 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
101 PM CST THU JAN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHWEST WINDS WILL AFFECT MUCH OF THE AREA THIS
AFTERNOON WITH PEAK GUSTS RANGING FROM 40 TO 55 MPH. AREAS OF
BLOWING DUST ARE POSSIBLE MAINLY ALONG AND WEST OF HIGHWAY 14. PLEASE
REFER TO THE HIGH WIND WARNING AND WIND ADVISORY FOR DETAILS.

THE STRONG WINDS WILL COMBINE WITH DRY CONDITIONS TO ELEVATE THE
GRASSLAND FIRE DANGER INTO THE EXTREME CATEGORY FOR ALL BUT FAR
SOUTHEASTERN KANSAS. PLEASE REFER TO THE RED FLAG WARNING FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
January 16, 2:29 PM CST to 2:50 PM CST
Where
Russell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

The Russell airport ASOS reported the gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497638.